Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 154, NWS Wakefield, VA

July 3, 20114 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 3, 2011, 11:43 PM EDT for 4 counties in Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 11:43 PM EDT (03:43 UTC)
Expired
Jul 4, 2011, 12:15 AM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gloucester County, VA, James City County, VA, Mathews County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:50 PM EDTTSTM WND DMG3 Ese Norge, VATIME IS APPROXIMATE AND BASED ON RADAR ESTIMATE...TREE DOWNED ONTO A VEHICLE NEAR CAMP PEARY EXIT...EXIT 238...ON I-64

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS51 KAKQ 040343
SVRAKQ
VAC073-095-115-199-040415-
/O.NEW.KAKQ.SV.W.0154.110704T0343Z-110704T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1143 PM EDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLOUCESTER COUNTY IN SOUTHEAST VIRGINIA...
  NORTHEASTERN JAMES CITY COUNTY IN SOUTHEAST VIRGINIA...
  SOUTHERN MATHEWS COUNTY IN EASTERN VIRGINIA...
  NORTHERN YORK COUNTY IN SOUTHEAST VIRGINIA...

* UNTIL 1215 AM EDT

* AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF GLOUCESTER
  COURTHOUSE...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES AROUND 1150 PM EDT.
  WICOMICO AROUND 1155 PM EDT.
  ACHILLES AND GLOUCESTER POINT AROUND MIDNIGHT EDT.
  MOBJACK AROUND 1205 AM EDT.
  NEW POINT COMFORT...BAVON AND SEAFORD AROUND 1210 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WHITE
MARSH...U.S. NAVAL WEAPONS...WARE NECK...SELDEN...BEULAH...
ORDINARY...NAXERA...YORKTOWN...GLASS AND SEVERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3735 7626 3730 7627 3736 7635 3737 7636
      3735 7637 3737 7640 3736 7641 3730 7637
      3717 7638 3716 7640 3735 7674 3752 7661
      3738 7624
TIME...MOT...LOC 0342Z 300DEG 28KT 3738 7659
WIND...HAIL 60MPH <.75IN

$$

ZIMMERMAN
2 follow-up statements
094 
WWUS51 KAKQ 040358
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1158 PM EDT SUN JUL 3 2011

VAC095-040408-
/O.CAN.KAKQ.SV.W.0154.000000T0000Z-110704T0415Z/
JAMES CITY VA-
1158 PM EDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JAMES CITY COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3730 7627 3737 7636 3736 7637 3737 7640
      3736 7641 3729 7637 3727 7638 3717 7639
      3716 7641 3730 7664 3748 7651 3738 7624
TIME...MOT...LOC 0358Z 300DEG 28KT 3732 7646

$$

VAC073-115-199-040415-
/O.CON.KAKQ.SV.W.0154.000000T0000Z-110704T0415Z/
MATHEWS VA-GLOUCESTER VA-YORK VA-
1158 PM EDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
YORK...SOUTHERN GLOUCESTER AND SOUTHERN MATHEWS COUNTIES UNTIL 1215
AM EDT...

AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR HAYES...OR NEAR GLOUCESTER
POINT...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOBJACK AROUND 1205 AM EDT.
  BAVON AND SEAFORD AROUND 1210 AM EDT.
  NEW POINT COMFORT AROUND 1215 AM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE SEVERN
AND MARYUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3730 7627 3737 7636 3736 7637 3737 7640
      3736 7641 3729 7637 3727 7638 3717 7639
      3716 7641 3730 7664 3748 7651 3738 7624
TIME...MOT...LOC 0358Z 300DEG 28KT 3732 7646
WIND...HAIL 60MPH <.75IN

$$

ZIMMERMAN
424 
WWUS51 KAKQ 040414
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 AM EDT MON JUL 4 2011

VAC073-115-199-040424-
/O.EXP.KAKQ.SV.W.0154.000000T0000Z-110704T0415Z/
MATHEWS VA-GLOUCESTER VA-YORK VA-
1214 AM EDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YORK...SOUTHERN
GLOUCESTER AND SOUTHERN MATHEWS COUNTIES WILL EXPIRE AT 1215 AM
EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

DANGEROUS CLOUD TO GROUND LIGHTNING CAN STILL OCCUR WITH THESE
STORMS.

LAT...LON 3730 7627 3737 7636 3736 7637 3737 7640
      3736 7641 3729 7637 3727 7638 3717 7639
      3716 7641 3730 7664 3748 7651 3738 7624
TIME...MOT...LOC 0414Z 300DEG 28KT 3726 7633

$$

ZIMMERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:22 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 3, 11:22 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1122 PM EDT SUN JUL 3 2011

.SYNOPSIS...
HIGH PRESSURE WILL BECOME ANCHORED OFF THE SOUTHEAST COAST THROUGH
MUCH OF THE WEEK. MEANWHILE...AN UPPER LEVEL TROUGH WILL PERSIST
FROM THE NORTHERN GREAT LAKES TO ATLANTIC CANADA. THIS WILL PUSH A
SERIES OF WEAK FRONTAL BOUNDARIES INTO THE MID ATLANTIC THROUGHOUT
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENTLY WATCHING A LINE OF CONVECTION MOVING SOUTHWARD AHEAD OF
A COLD FRONT FROM THE NORTHERN NECK TO THE RICHMOND METRO. THIS
ACTIVITY WILL CONTINUE TO PROGRESS SOUTHEASTWARD THROUGH EASTERN
VIRGINIA TOWARD THE TIDEWATER AREA INTO THE EARLY MORNING HOURS.
MAIN THREAT WITH THESE STORMS WILL BE ISOLATED POCKETS OF STRONG
WINDS CAPABLE OF KNOCKING DOWN TREES/POWERLINES AND ALSO DANGEROUS
CLOUD TO GROUND LIGHTNING. THIS ACTIVITY WILL PROBABLY MISS OUR SW
ZONES COMPLETELY. WILL MAINTAIN HIGHEST POPS ACROSS EASTERN AREAS
AND MONITOR TRENDS THROUGH THE MORNING HOURS AS THE COLD FRONT
DROPS SOUTHWARD. LOWS TONIGHT WILL FALL BACK INTO THE MID 60S TO
MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER RIDGE OVER THE CONUS WILL CONTINUE TO WEAKEN AS AN UPPER TROUGH
DEVELOPS OVER THE EASTERN CONUS FOR THE UPCOMING WEEK.
AFOREMENTIONED COLD FRONT WILL WORK ITS WAY INTO THE FA ON
MONDAY...WHILE STALLING AND BECOMING FAIRLY DIFFUSE THROUGH AT
LEAST TUESDAY. LOW CONFIDENCE ON EXACT TIMING OF ANY PRECIP
THROUGH THE PERIOD...BUT PRESENCE OF WEAK FRONT OVER THE FA AND
PLENTY OF DIURNAL LOW-LEVEL INSTABILITY EACH DAY WILL MAKE SHOWERS
AND STORMS POSSIBLE...THUS CHANCE POPS WARRANTED. LOCALIZED HEAVY
RAIN WILL REMAIN POSSIBLE WITH PWATS CONSISTENTLY NEAR 2 IN. HIGH
TEMPS IN THE UPPER 80S TO LOWER 90S. LOW TEMPS IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PER MODEL GUIDANCE FROM CRNT AND PAST FEW RUNS..UPR LVL PTRN NOT
CONDUCIVE TO PUSHING ANY BOUNDARY MUCH FURTHER SOUTH THAN NORTH
CAROLINA THROUGH NEXT WEEKEND. TIMING OF PCPN CONTINUES TO BE RTHR
PROBLEMATIC WITH CHC POPS JUST ABOUT EACH DAY. GIVEN WEAK SFC TROF
THURSDAY...WILL CONCENTRATE HIGHEST POPS DURING AFTRN/EVE HRS.
STRONGER BOUNDARY WITH EMBEDDED S/W PROGGED LINGERS ACROSS THE RGN
LATE FRI THROUGH SAT. CAPPED POPS AT 40% ALL AREAS. WILL LWR TO
SLGHT CHC POPS NEXT SUNDAY AS CRNT MODELS HAVE WEAK HIGH PRESSURE
BUILDNG IN FROM THE NORTH WITH BOUNDARY STALLED ALONG THE NC COAST.

HIGHS THURSDAY U80S-L90S. M-U80S FRI THRU SUN DUE TO MORE CLOUDS/
SPORADIC PCPN CHCS AND A WND SHIFT INTO THE N-NE OVER THE WEEKEND.
LOWS WED/THUR 70-75...U60S-L70S FRI/SAT/SUN.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS PUSHING SE THROUGH
CENTRAL VA. IF THIS LINE HOLDS TOGETHER KRIC COULD SEE WIND
GUSTING TO 30 KT...HEAVY RAIN REDUCING VIS TO 3SM...A BKN030 CLOUD
DECK AND FREQUENT LIGHTNING. AS THE LINE PROGRESSES SE...KPHF AND
KORF COULD SEE SIMILAR CONDITIONS IF THE LINE MAINTAINS ITS
INTENSITY. CONDITIONS SHOULD IMPROVE AFTER THE LINE
PASSES/WEAKENS. THUNDERSTORMS ARE POSSIBLE AGAIN MON AS STRONG
INSTABILITY COULD FUEL ANY STORMS.

VFR CONDITIONS LOOK TO PREVAIL TUE THROUGH INTO WED...OUTSIDE OF ANY
SCATTERED THUNDERSTORMS THAT DEVELOP.

&&

.MARINE...
LATEST DATA SUGGESTS S-SW WINDS INCREASE A BIT THIE EVENING AHEAD
OF APPRCHG TROF TO THE W. WINDS ACROSS CHES BAY MAY REACH 15 KTS...
WHILE 15-20 KTS ARE ALREADY COMMON ON THE COASTAL WATERS. HAVE
KEPT CONDITIONS UNDER SCA LEVELS FOR NOW...THINKING ANY GUSTS COME
IN CONVECTION LATER THIS EVENING. THIS CONVECTION TO BE HANDLED
WITH MWS/SMW IF AND WHEN NEEDED.

S-SW WNDS AOB 15 KTS CONT THROUGH MON AS HIGH PRS MOVES OFF THE
COAST. NEXT FRONTAL BNDRY ENTERS THAN STALLS ACROSS AREA MON NITE
AND TUES...BRIEFLY TURNING WNDS TO THE W-NW ACROSS NRN HALF OF CSTL.
WNDS THEN BECOME S ALL AREAS BY MID WEEK AT SPEEDS AOB 15 KT. SEAS
AVG 2 FT NEARSHORE TO 3-4 FT OUT NR 20 NM.

.RIP CURRENT...
DATA SUGGESTS 15-17 SEC PERIOD SWELLS THROUGH MONDAY ACROSS SRN
BEACHES AND 10-12 SECOND PERIOD ACROSS NRN BEACHES. DECIDED TO GO
WITH A MODERATE RISK OF RIP CURRENTS MONDAY FROM CAPE HENRY ON S
DESPITE A SW WIND 10-15 KTS. KEPT LOW RISK ACROSS THE DELMARVA
BEACHES FOR NOW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT MONDAY NIGHT FOR VAZ063-
     070-071-080>084-090-091-093>098.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...JDM/MAS
SHORT TERM...MAS
LONG TERM...MPR
AVIATION...DAP
MARINE...MPR
Hazardous weather outlook, Jul 3, 11:31 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 PM EDT SUN JUL 3 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079-
085-087>089-092-099-100-050345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-MIDDLESEX-
GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ACCOMACK-NORTHAMPTON VA-
1131 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-070-071-080>084-090-091-093>098-050345-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-GLOUCESTER-JAMES CITY-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
1131 PM EDT SUN JUL 3 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...OVERNIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-VAZ086-050345-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-MATHEWS-
1131 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. HEAVY RAIN...SMALL HAIL AND STRONG WIND GUSTS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MONDAY AND
TUESDAY. THUNDERSTORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 11:06 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1106 PM EDT SUN JUL 3 2011

VAZ048-049-062-040400-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1106 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING ACROSS FLUVANNA AND LOUISA COUNTIES...

AT 1106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERNCLIFF...OR ABOUT 9 MILES NORTHEAST OF
PALMYRA...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR TABSCOTT AT 1115 PM EDT...YANCEYVILLE AT 1120 PM EDT...
HADENSVILLE AT 1125 PM EDT...HADENSVILLE AT 1130 PM EDT...APPLE GROVE
AT 1135 PM EDT...ORCHID AT 1140 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3789 7776 3774 7802 3792 7825 3802 7815

05
Special weather statement, Jul 3, 11:08 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1108 PM EDT SUN JUL 3 2011

VAZ073-084>086-040400-
GLOUCESTER VA-KING AND QUEEN VA-MATHEWS VA-MIDDLESEX VA-
1108 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS MOVING OVER THE MIDDLE PENINSULA...

AT 1107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM 8 MILES EAST OF URBANNA TO
SHACKLEFORDS...OR FROM KILMARNOCK TO WEST POINT...MOVING SOUTHEAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   GRAFTON AROUND
1115 PM EDT...  GRESSIT AROUND 1120 PM EDT...
  SOLES AROUND 1125 PM EDT...
  STINGRAY POINT AROUND 1130 PM EDT...
  NORTH AROUND 1135 PM EDT...
  REDART AROUND 1140 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3731 7626 3737 7640 3735 7641 3727 7634
      3724 7639 3724 7649 3732 7660 3751 7679
      3756 7678 3759 7683 3760 7682 3761 7665
      3768 7656 3763 7653 3763 7645 3759 7633
      3756 7629 3755 7630 3745 7624

ZIMMERMAN
Special weather statement, Jul 3, 11:20 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 PM EDT SUN JUL 3 2011

VAZ082-083-089>091-040415-
CHARLES CITY VA-JAMES CITY VA-NEW KENT VA-SURRY VA-YORK VA-
1120 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS MOVING TOWARDS MIDDLE PENINSULA...

AT 1120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF TOANO TO 15 MILES WEST OF
HOLDCROFT...OR FROM 5 MILES SOUTH OF WEST POINT TO 6 MILES SOUTHWEST
OF ROXBURY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  HOLDCROFT AROUND 1135 PM EDT...
  TOANO AROUND 1140 PM EDT...
  NORGE AROUND 1145 PM EDT...
  RUSTIC AROUND 1155 PM EDT...
  QUEENS LAKE AROUND 1210 AM EDT...
  KINGS POINT AROUND 1215 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3723 7656 3712 7683 3735 7703 3744 7674

05
Local storm report, Jul 3, 11:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     VARINA                  37.44N 77.35W
07/03/2011                   HENRICO            VA   PUBLIC

            LARGE PINE TREES DOWNED IN VARINA NEAR JUNCTION OF ROUTE
            5/I-295

1040 PM     TSTM WND DMG     6 NE BON AIR            37.58N 77.50W
07/03/2011                   CITY OF RICHMOND   VA   PUBLIC

            LARGE TREE LIMBS DOWN NEAR STAPLES MILL ROAD...NEAR
            MEADOW LAWN.

1030 PM     TSTM WND DMG     MECHANICSVILLE          37.63N 77.36W
07/03/2011                   HANOVER            VA   LAW ENFORCEMENT

            NUMEROUS LARGE TREES DOWNED IN MECHANICSVILLE.

&&

05
Special weather statement, Jul 3, 11:25 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT SUN JUL 3 2011

VAZ099-100-040430-
ACCOMACK VA-NORTHAMPTON VA-
1125 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS MOVING TOWARD THE VIRGINIA EASTERN SHORE...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF ONANCOCK TO 23 MILES
NORTHWEST OF NASSAWADOX...OR FROM 13 MILES SOUTH OF CRISFIELD TO 6
MILES NORTHEAST OF DELTAVILLE...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR   ONANCOCK AROUND 1150 PM EDT...
  ONLEY AROUND 1155 PM EDT...
  EXMORE AROUND 1205 AM EDT...
  WILLIS WHARF AROUND 1210 AM EDT...
  CAPE CHARLES AROUND 1215 AM EDT...
  CHERITON AROUND 1220 AM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3757 7558 3728 7578 3720 7579 3711 7592
      3714 7588 3717 7591 3715 7591 3722 7591
      3713 7592 3708 7597 3731 7603 3757 7595
      3776 7581 3780 7583 3778 7589 3782 7589
      3779 7587 3781 7580 3767 7557

ZIMMERMAN
Special weather statement, Jul 3, 11:28 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1128 PM EDT SUN JUL 3 2011

VAZ063-064-040430-
CAROLINE VA-HANOVER VA-
1128 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING ACROSS CAROLINE AND HANOVER COUNTIES...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL COMPLEX OF STRONG THUNDERSTORMS...ORIENTED 8 MILES WEST OF
KINGS DOMINION...OR ABOUT 8 MILES NORTHWEST OF ASHLAND...MOVING EAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GUM TREE...AND
DOSWELL AT 1140 PM EDT...KINGS DOMINION...AND...BURRUSS CORNER AT
1145 PM EDT...DAWN AT 1150 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3798 7729 3770 7740 3779 7769 3796 7758

MMONTE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:50 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, Westmoreland40 min
Jul 3, 9:05 PM EDTSpecial Weather StatementAKQFluvanna, Louisa55 min
Jul 3, 9:21 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, Louisa54 min
Jul 3, 9:27 PM EDTSevere Thunderstorm WarningAKQEssex, Northumberland, Richmond, Westmoreland63 min
Jul 3, 9:51 PM EDTSpecial Weather StatementAKQEssex, Goochland, Hanover, King and Queen, King William, City of Richmond54 min
Jul 3, 10:07 PM EDTSevere Thunderstorm WarningAKQCaroline, Chesterfield, Goochland, Hanover, Henrico, King William and 4 more53 min
Jul 3, 10:23 PM EDTSpecial Marine WarningAKQ97 min
Jul 3, 10:29 PM EDTSpecial Weather StatementAKQLancaster, Middlesex, Northumberland61 min
Jul 3, 10:55 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Hanover, Henrico, New Kent, Prince George and 3 more50 min
Jul 3, 11:02 PM EDTSpecial Marine WarningAKQ88 min
Jul 3, 11:06 PM EDTSpecial Weather StatementAKQLouisa54 min
Jul 3, 11:08 PM EDTSpecial Weather StatementAKQGloucester, Mathews, Middlesex52 min
Jul 3, 11:20 PM EDTSpecial Weather StatementAKQJames City, City of Williamsburg55 min
Jul 3, 11:25 PM EDTSpecial Weather StatementAKQAccomack, Northampton65 min
Jul 3, 11:28 PM EDTSpecial Weather StatementAKQHanover62 min
Jul 3, 11:34 PM EDTSevere Thunderstorm WarningAKQHanover, Louisa41 min
Jul 4, 12:23 AM EDTSpecial Marine WarningAKQ52 min
Jul 4, 12:30 AM EDTSpecial Marine WarningAKQ90 min
Jul 4, 12:35 AM EDTSpecial Weather StatementAKQNorthampton40 min
Jul 4, 12:41 AM EDTSpecial Weather StatementAKQHanover49 min
Jul 4, 1:07 AM EDTAreal Flood AdvisoryAKQNorthampton113 min
Jul 4, 3:00 PM EDTSpecial Weather StatementAKQLunenburg45 min
Jul 4, 3:27 PM EDTSpecial Weather StatementAKQPrince George, City of Hopewell48 min
Jul 4, 3:47 PM EDTSpecial Weather StatementAKQLunenburg43 min
Jul 4, 3:49 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin56 min
Jul 4, 3:59 PM EDTSpecial Weather StatementAKQSurry46 min
Jul 4, 4:27 PM EDTSpecial Weather StatementAKQLunenburg33 min
Jul 4, 4:46 PM EDTSpecial Weather StatementAKQIsle of Wight, Southampton, City of Franklin, City of Newport News44 min
Jul 4, 4:52 PM EDTSpecial Weather StatementAKQGloucester, James City, City of Williamsburg53 min
Jul 4, 4:57 PM EDTSevere Thunderstorm WarningAKQGreensville, Southampton48 min
Jul 4, 4:59 PM EDTSpecial Weather StatementAKQPrince Edward31 min
Jul 4, 5:18 PM EDTSpecial Weather StatementAKQNottoway42 min
Jul 4, 5:21 PM EDTSpecial Weather StatementAKQAmelia, Charles City, Chesterfield, Henrico, Nottoway, Prince George and 3 more54 min
Jul 4, 5:36 PM EDTSpecial Weather StatementAKQLunenburg, Prince Edward39 min
Jul 4, 5:37 PM EDTSpecial Weather StatementAKQCity of Suffolk53 min
Jul 4, 5:38 PM EDTSpecial Weather StatementAKQFluvanna32 min
Jul 4, 5:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Dinwiddie, Henrico, Nottoway, Prince George and 2 more48 min
Jul 4, 5:46 PM EDTSpecial Weather StatementAKQGloucester, Mathews59 min
Jul 4, 5:52 PM EDTSpecial Weather StatementAKQSussex23 min
Jul 4, 5:52 PM EDTSevere Thunderstorm WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson38 min
Jul 4, 6:06 PM EDTSpecial Marine WarningAKQ54 min
Jul 4, 6:09 PM EDTSpecial Marine WarningAKQ40 min
Jul 4, 6:09 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach51 min
Jul 4, 6:17 PM EDTSpecial Weather StatementAKQCharles City, Henrico, New Kent, Prince George, Surry, City of Colonial Heights and 2 more43 min
Jul 4, 6:21 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Cumberland, Fluvanna, Goochland, Powhatan54 min
Jul 4, 6:24 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Dinwiddie, Henrico, New Kent, Prince George and 7 more51 min
Jul 4, 6:26 PM EDTAreal Flood AdvisoryAKQAmelia, Charles City, Chesterfield, Dinwiddie, Henrico, Prince George and 3 more94 min
Jul 4, 6:43 PM EDTSpecial Marine WarningAKQ62 min
Jul 4, 6:57 PM EDTSevere Thunderstorm WarningAKQCaroline, Chesterfield, Goochland, Hanover, Henrico, King William and 3 more48 min
Jul 4, 7:04 PM EDTSpecial Weather StatementAKQGreensville, Southampton, City of Emporia, City of Franklin56 min
Jul 4, 7:07 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach38 min
Jul 4, 7:08 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach52 min
Jul 4, 7:10 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach50 min
Jul 4, 7:14 PM EDTSpecial Weather StatementAKQCharles City, Henrico, King and Queen, New Kent46 min
Jul 4, 7:19 PM EDTSpecial Weather StatementAKQJames City, Prince George, Surry, Sussex, City of Colonial Heights, City of Hopewell and 2 more56 min
Jul 4, 7:49 PM EDTSpecial Marine WarningAKQ86 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.